Alert archive / Georgia / Special Weather Statements in 2017

Special Weather Statement, NWS Atlanta, GA

July 12, 2017Dade County, Walker County, Georgia

NWS Atlanta, GA issued this special weather statement at Jul 12, 2017, 4:39 PM EDT for Dade County, Walker County, Georgia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2017, 4:39 PM EDT (20:39 UTC)
Expired
Jul 12, 2017, 5:15 PM EDT
In force
36 min
Issued by
NWS Atlanta, GA
Hail
0.25 in
Wind
40

Counties Dade County, GA, Walker County, GA

The radar

The Northeast Alabama radar (KHTX), 63 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.7 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 604 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
604 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1018 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

499 
WWUS82 KFFC 122039
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
439 PM EDT WED JUL 12 2017
 
GAZ001-002-122115-
Walker GA-Dade GA-
439 PM EDT WED JUL 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WALKER AND DADE COUNTIES
UNTIL 515 PM EDT...

At 437 PM EDT...a strong thunderstorm was over Trenton...moving
southeast at 15 mph.

  HAZARD...Heavy rain...winds up to 40 mph...and pea sized hail 
           

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects. Heavy rain may cause temporary 
           street flooding especially in poor drainage areas. 

Some locations in the path of this storm include
Trenton, Chickamauga, Center Post, Rising Fawn, Wildwood, Fairview,
Stephensville, Chattanooga  Valley, New England, Morganville,
Cloudland Canyon State Park, Hooker and Cooper Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3496 8527 3486 8526 3485 8524 3459 8534
      3459 8535 3478 8557 3486 8559 3488 8559
      3498 8551 3499 8547
TIME...MOT...LOC 2037Z 298DEG 13KT 3488 8549 

HAIL...0.25IN
WIND...40MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jul 12, 3:40 PM EDT, 59 minutes earlier.

Area forecast discussion, Jul 12, 3:40 PM EDT, 59 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
340 PM EDT Wed Jul 12 2017

.SHORT TERM /Tonight through Thursday Night/...

Subtropical high pressure will dominate the sensible weather through
the period.  Therefore, expect a typical summer-like pattern today
across the area with scattered showers and thunderstorms this
afternoon. We may see coverage increase a bit over the next couple
of hours with peak heating, but it may not materialize as we
anticipated. Based on the lack of upper level support and a cap in
the low/mid levels, storms are struggling to develop thus far.  This
is despite the adequate instability across the region.  We still
expect heavy rain, frequent lightning and gusty winds with these
storms. Anticipate shower/thunderstorm activity to dwindle by sunset
with convective debris clouds lingering through the evening hours.
Clear and calm conditions for overnight with patchy fog possible by
the early morning. The spatial extent of the fog truly depends on
the rainfall received this afternoon.  With sufficient condensation
pressure def. and a decoupled atmosphere, the potential for fog is
there, we just need adequate moisture trapped in the low levels to
see it realized.

With the mid level high anchored across the mid-Atlantic slowly
retrograding to the west, drier air will move into the region
tomorrow. Therefore we are expecting less convective coverage across
the area. Perhaps a bit better dynamics across the far northern tier
will allow more activity in this region. Otherwise, should be a
fairly quiet but hot day overall.

Temperatures will be around or just above normal through the period.
With less cloud and precipitation coverage tomorrow and slightly
higher partial thicknesses, expect temperatures to be a bit warmer
with highs in the low 90s across north GA to mid/upper 90s across
our SE tier. Lows in the upper 60s to low 70s.  Cooler temperatures
across the higher terrain.

26

&&

.LONG TERM /Friday through Wednesday/...

Minor cosmetic adjustments made to some pops/weather in the period
but no wholesale alterations from previous thought as if anything
has changed in the model solutions, it is with a slightly slower
progression to the frontal boundary approaching the northern
portion of the area over the weekend. Covering with widespread
general chance pops accordingly. Otherwise refreshed with blend
of guidance for other elements. Friday and Saturday still flirting
with potential for heat advisory criteria for parts of east
central GA. Previous discussion follows...

Baker

PREV DISCUSSION... /issued 419 AM EDT Wed Jul 12 2017/

LONG TERM /Thursday Night through Tuesday/...
No relief in sight yet for the extended period with largely diurnally-
driven convection expected each day as a moist air mass remains
over the state. High pressure extending into the region from the
western Atlantic will weaken by late week as a front moves into
the state Saturday. This front will become stationary or slowly
meander southward across the state into next week, with lower
pops not really expected until Tuesday or Wednesday. Even then,
extended models differ with the influence over the southeast of
building high pressure ridge over the plains. Have generally gone
with a blend of the two solutions.

Temperatures will generally be in the 90s through late week, and
with the high dew points, could see some heat index values
approaching the Heat Advisory criteria of 105 degrees. For now,
forecast values remain 1-3 degrees below this criteria, and will
need to continue to monitor in subsequent forecast packages,
particularly for Friday and Saturday, on whether a Heat Advisory
may be needed over central Georgia.

31

&&

.AVIATION...
18Z Update...
Mainly VFR conditions to start the TAF period. However, this may
be short lived as storms develop through the late afternoon
across the area. This will mean brief sub-VFR lowering of
cigs/vsbys associated with these storms. Anticipate gusty winds
accompanying these storms as well. Thunderstorm coverage should
diminish by sunset with convective debris possibly lingering a
couple hours thereafter. Mainly clear and calm overnight. Patchy
fog could be an issue in the early morning, especially in
locations that received adequate rainfall. With a drier airmass in
place tomorrow, we do not anticipate as much coverage of
showers/thunderstorms. Light winds should stay out of the west
through the period.

//ATL Confidence...18Z Update...
Medium confidence on coverage of TSRA.
Medium confidence on fog development.
High on remaining elements.

26

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          71  92  72  93 /  20  20  10  40
Atlanta         73  91  73  92 /  20  30  20  40
Blairsville     65  85  66  85 /  30  40  20  50
Cartersville    71  91  71  92 /  20  30  20  40
Columbus        74  95  74  96 /  30  20  10  30
Gainesville     72  90  71  90 /  10  30  20  40
Macon           72  94  72  95 /  20  20  10  30
Rome            72  92  72  92 /  10  30  20  50
Peachtree City  71  92  71  93 /  20  30  20  40
Vidalia         73  95  73  96 /  10  10   5  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...26
LONG TERM....31/Baker
AVIATION...26
Hazardous weather outlook, Jul 12, 12:25 PM EDT, 4 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1225 PM EDT Wed Jul 12 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-131630-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1225 PM EDT Wed Jul 12 2017

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered to numerous thunderstorms are expected across north and central
Georgia this afternoon and evening. Some storms may be strong, and
isolated severe storms are possible. The main hazards will be
damaging winds to 50 MPH, locally heavy rainfall, and frequent
lightning. Small hail will also be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Scattered to numerous thunderstorms are possible each afternoon
and evening through the week and into early next week. Some more
widespread development could occur over the weekend with an
approaching front. Heat Index values will approach 105 degrees
over portions of central Georgia, generally Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, Jul 12, 4:34 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
434 PM EDT WED JUL 12 2017

GAZ008-009-015-016-122100-
Union GA-Towns GA-White GA-Lumpkin GA-
434 PM EDT WED JUL 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN UNION...SOUTHERN TOWNS...
WHITE AND NORTHEASTERN LUMPKIN COUNTIES UNTIL 500 PM EDT...

At 433 PM EDT...a strong thunderstorm was over Smithgall Woods
Conservation Are, or 8 miles north of Cleveland...moving southeast at
15 mph.

  HAZARD...Winds up to 40 mph...pea sized hail and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Cleveland, Helen, Unicoi State Park, Whitley Gap Shelter,
Robertstown, Blue Mountain Shelter, Mossy Creek, Low Gap Shelter,
Camp Coleman Lake, Anna Ruby Falls, Leaf, Smithgall Woods
Conservation Are, Turners Corner, Sautee and Qualatchee Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3481 8368 3479 8368 3476 8363 3473 8362
      3472 8364 3469 8364 3465 8366 3462 8364
      3458 8364 3455 8362 3453 8363 3450 8367
      3450 8371 3464 8395 3486 8382
TIME...MOT...LOC 2033Z 298DEG 13KT 3471 8377

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jul 12, 4:39 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
439 PM EDT WED JUL 12 2017

GAZ001-002-122115-
Walker GA-Dade GA-
439 PM EDT WED JUL 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WALKER AND DADE COUNTIES
UNTIL 515 PM EDT...

At 437 PM EDT...a strong thunderstorm was over Trenton...moving
southeast at 15 mph.

  HAZARD...Heavy rain...winds up to 40 mph...and pea sized hail

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Trenton, Chickamauga, Center Post, Rising Fawn, Wildwood, Fairview,
Stephensville, Chattanooga  Valley, New England, Morganville,
Cloudland Canyon State Park, Hooker and Cooper Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3496 8527 3486 8526 3485 8524 3459 8534
      3459 8535 3478 8557 3486 8559 3488 8559
      3498 8551 3499 8547
TIME...MOT...LOC 2037Z 298DEG 13KT 3488 8549

HAIL...0.25IN
WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 8:21 PM EDTSpecial Weather StatementFFCMeriwether24 min
Jul 11, 8:55 PM EDTSpecial Weather StatementFFCToombs50 min
Jul 11, 9:30 PM EDTSpecial Weather StatementFFCToombs45 min
Jul 12, 4:34 PM EDTSpecial Weather StatementFFCWhite26 min

Nearby

Special Weather Statements in Georgia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.